| Catalog Number |
201101210 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/31/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a total hip replacement surgery, at the moment of beginning work on the femoral canal, the first burr was used.While inside the bone and beginning the initial burring for the stem placement, the instrument broke into two pieces upon removal, leaving the distal part of this new instrument inside the intramedullary canal.To remove the metal fragment that was retained in the intramedullary canal, it was necessary to enter through the knee and push it from distal to proximal, pushing it with a guide and a hammer, and using blows to manage to advance the broken piece.There was a ninety (90) minute surgical delay.There were no patient consequences.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H11 additional manufacturer narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: starting the total hip replacement surgery, at the moment of beginning work on the femoral canal, the first burr was used.While inside the bone and beginning the initial burring for the stem placement, the instrument broke upon removal, leaving the distal part of this new instrument inside the intramedullary canal.The product was not returned to j&j medtech orthopaedics; however, photos were provided for review.The photo/x-ray investigation revealed that the distal section of the actis reamer sz 0 and 1 is broken.No other anomalies were observed.The observed condition of the device was consistent with a component failure that may have been caused by exposure to unintended forces, like but not limited to; reaming too distally into the femur, reaming into an angle that exposes the shaft with forces beyond its loading strength.Properly handling and attention to the approved use of the device diminishes the risk of failure.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the actis reamer sz 0 and 1 would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the device lot number is unknown; therefore a device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.